Food Cravings during Chemo Treatments
In addition to causing nausea, chemotherapy sometimes causes other unexpected food-related side effects.
Food cravings: Some patients experience intense food cravings, typically for sweets and carbohydrates. If you begin to experience this, go with it; you need to eat. Just be sure to eat these types of foods in moderation because they can cause weight gain when eaten in excess.
No appetite: For some patients, everything tastes bad. It’s not that these patients experience nausea; they just don’t have an appetite. In this situation, try simple, bland foods such as broth-based soups, bananas or toast. You can also try meal replacement shakes such as Boost and Ensure. It’s important to get the nutrients you need so you can keep your strength during treatment.
“Metal mouth”: Sometimes when the chemotherapy medications are injected into the blood stream, they also get into the saliva. Most of the medications have a bitter taste, which in turn makes everything you eat have a metallic taste, leading to the term “metal mouth.”
Bad taste: Unfortunately, your favorite food may become your least favorite food. Oftentimes, foods you used to love now seem too sweet, too salty, too bitter or tasteless.
In all of these scenarios, it’s important you try to experiment with different foods to combat what you are experiencing and continue getting the nutrients you need.
Talk to your doctor or a dietitian for recommendations. There are also numerous resources online, such as the National Cancer Institute or the American Cancer Society. In addition, you can look at online support groups for tips or recommendations from other cancer survivors.